EDWARDS LIFESCIENCES EDWARDS CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Back to Search Results |
| Model Number |
9630TA26A |
| Medical Device Problem Codes |
Burst Container or Vessel (1074); Difficult or Delayed Positioning (1157)
| Health Effect - Clinical Codes |
Foreign Body In Patient (2687); Insufficient Information (4580)
| Date of Event |
03/30/2021
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The investigation is in progress.A supplemental report will be submitted.
Event or Problem Description
Edwards received notification from a field clinical specialist that during a transcatheter valve replacement in the tricuspid position via the internal jugular (ij) vein, the failing 27mm non-edwards surgical valve was unable to be crossed and upon withdrawal, the 26mm sapien 3 ultra (s3u) valve was moved partially off the certitude delivery system balloon.It was decided to implant the valve in the superior vena cava.During deployment, the certitude delivery system balloon ruptured.2 bvf (balloon valvular fracture) attempts of the non-edwards valve surgical valve were made prior to introducing the certitude delivery system.They were unable to advance the 26mm certitude delivery system beyond the surgical valve distal markers.After multiple unsuccessful attempts, a new 26mm s3u valve and commander delivery system was successfully delivered through a 26fr gore dryseal sheath via transfemoral approach.When attempting to retrieve the undeployed valve and certitude system, the s3u valve partially dislodged off the certitude delivery system balloon and it was determined that the safest approach was to deploy it in the superior vena cava (svc).As anticipated, only the proximal end of the valve expanded during deployment due to the valve movement on the balloon.The certitude balloon ruptured when it was nearly fully inflated and was successfully withdrawn.A 20mm true balloon was introduced through a 20fr dryseal sheath in the ij and used to successfully post dilate the s3 valve in the svc.The patient left the procedure room in stable condition.The devices are not available for return as the staff tossed them before they could be retained.
Additional Manufacturer Narrative
Corrected d4: lot number.The device was not returned for evaluation as it was discarded.Therefore, a no product return engineering evaluation was performed.The device history record (dhr) was reviewed and the work orders did not reveal any manufacturing nonconformance issues that would have contributed to the complaint event.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The complaint for difficulty crossing the valve, balloon burst, and valve movement on balloon during withdrawal were unable to be confirmed as neither the complaint device nor applicable imagery were returned for review.Due to the unavailability of the complaint device, engineering was unable to perform any visual inspection, functional testing or dimensional analysis.Therefore, the presence of a manufacturing non-conformance was unable to be determined.However, based on a review of the dhr and lot history, there is no evidence to confirm that a manufacturing non-conformance contributed to the complaint.A review of ifu/training materials revealed no deficiencies.Per report, it was not possible to advance the 26mm certitude delivery systems beyond non-edwards valve distal markers.As an non-edwards surgical valve was already in place, the certitude delivery system may have interacted with it while attempting to cross.Difficulty crossing the prosthetic valve may be due to anatomical and/or procedural factors, including maneuvering through the existing bioprosthesis, heavy calcification, wire bias into commissure, horizontal aorta (tf), tortuous thoracic aorta, flex catheter kinked, or interaction with other cardiac structures.Without the return of the complaint device or applicable imagery, a root cause is unable to be determined.However, it is possible that procedural factors (interaction with pre-existing non-edwards surgical valve) may have contributed to the complaint difficulties crossing the surgical valve.The description stated, when attempting to retrieve the undeployed 26mm valve certitude system, the valve partially dislodged off the balloon.While no patient anatomical information was provided, it is possible that patient factors contributed to the event.The presence of tortuosity can result in the creation of sub-optimal angles during delivery system withdrawal that may lead to non-axial alignment.Such non-coaxiality can contribute to withdrawal difficulties as the valve likely caught on the sheath tip resulting in the shifting of the valve over the balloon.Without the return of the complaint device or applicable imagery, a root cause is unable to be determined.However, it is possible that patient factors (tortuosity) may have contributed to the valve dislodging from the balloon during removal.It was reported that during deployment of the valve in the svc, the balloon ruptured when it was nearly fully inflated.While no patient anatomical information was provided, it is possible that patient factors contributed to the event.Calcification present in the landing zone can create a challenging anatomy for balloon inflation and can weaken the balloon material, contributing to the burst.While the balloons are sufficiently designed and tested for rated burst pressures well above their inflation pressure, calcified nodules can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.Without the return of the complaint device or applicable imagery, a root cause is unable to be determined.However, it is possible that patient factors (calcification) may have contributed to the balloon burst.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.There is no evidence to confirm that a manufacturing non-conformance contributed to the complaint.No labeling, training, or ifu deficiencies were identified during this evaluation.Therefore, no corrective and preventative action nor product risk assessment (pra) is required at this time.
Additional Manufacturer Narrative
Edwards' received an article related to this complaint, "tough crossing: a challenging case of valve-in-valve transcatheter tricuspid valve replacement" by sachin s.Goel, md et.Al.Published in structural heart.Https://doi.Org/10.1016/j.Shj.2022.100105.
Additional Manufacturer Narrative
Supplemental report submitted to include updated engineering evaluation based on the received article.The device was not returned for evaluation as it was discarded.Therefore, a no product return engineering evaluation was performed.Review of the imagery provided within the article revealed the following: crossing of the sapien valve through the surgical prosthesis via the right internal jugular was attempted several times, including with the assistance of a 25mm true balloon inflated in the right atrium, but was unsuccessful.A second 26mm sapien valve was successfully advanced via transfemoral access and deployed inside the surgical valve.The first 26mm sapien valve delivered via the internal jugular access deployed in the superior vena cava-right atrium junction.There was no imagery provided showing the following: attempts to withdraw the 1st delivery system and crimped valve.Distal movement of the 1st valve during retrieval.Balloon burst during non-target deployment of 1st valve.The complaint of crossing difficulty was confirmed through the provided imagery, while the complaints of valve movement on balloon during withdrawal and balloon burst were unable to be confirmed as neither the complaint device nor applicable imagery were returned for review.Due to the unavailability of the complaint device, engineering was unable to perform any visual, functional and/or dimensional analysis.Therefore, the presence of a manufacturing non-conformance was unable to be determined.However, based on a review of the dhr and lot history, there is no evidence showing that a manufacturing non-conformance contributed to the complaint.A review of ifu/training materials revealed no deficiencies.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.For the complaint of crossing difficulty, the complaint description states, ''they were unable to cross the failing tricuspid surgical valve with the certitude delivery system.'' as an mdt surgical valve was already in place, the certitude delivery system may have interacted with it while attempting to cross and may have resulted in the observed crossing difficulty.Without the return of the complaint device, a root cause is unable to be determined.However, it is possible that patient factors (interaction with pre-existing non-edwards surgical valve) may have contributed to the complaint event.For the complaint of valve movement on balloon during withdrawal, the complaint description states, ''when attempting to retrieve the undeployed 26mm valve certitude system, the valve moved partially off the balloon.'' in addition, the article states the valve had slightly flared and could not be retrieved into the sheath.In this case, the multiple attempts to cross the existing bioprosthesis may have caused the valve to flare.The enlarged profile can contribute to withdrawal difficulties as the valve can interact and catch on the sheath tip.In such condition, continue pulling the device can cause the valve to shift distally over the balloon.Without the return of the complaint device or applicable imagery, a root cause is unable to be determined.However, it is possible that procedure factors (withdrawal of crimped valve with enlarged profile) may have contributed to the complaint event.For the complaint of balloon burst, following the withdrawal difficulties into the sheath and subsequential valve movement, the operators decided to deploy the valve in the superior vena cava-right atrium junction.The complaint description states, ''during deployment, the certitude balloon ruptured when it was nearly fully inflated.'' while no patient anatomical information was provided, it is possible that patient factors contributed to the event.The presence of calcification in the landing zone can create a challenging anatomy for balloon inflation.While the balloons are sufficiently designed and tested to ensure the burst pressure is at or above the rated burst pressures, calcified nodules can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.Without the return of the complaint device or applicable imagery, a root cause is unable to be determined.However, it is possible that patient factors (calcification) may have contributed to the complaint event.No product or labeling problem was identified during the evaluation.Therefore, no further escalation (capa/scar/pra) is required.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.